Wisconsin, 2004

Tornadoes and Hail in Wisconsin, May 23, 2004

May 23, 2004 · NWS MKX · 28 events in 9 counties and zones

Moist and unstable air along a stalled frontal boundary set the stage for supercell thunderstorm development during the afternoon and evening hours. This was round number two for the day.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Moist and unstable air along a stalled frontal boundary set the stage for supercell thunderstorm development during the afternoon and evening hours. This was round number two for the day. Numerous supercells developed across southern Wisconsin by the late afternoon hours, which produced three tornadoes, numerous funnel clouds, several large hail reports, and heavy rains. Funnel cloud reports were collected from Columbia, Dane, Rock, Dodge, and Waukesha counties between 1720 CST and 1913 CST. The first tornado spun up 3.3 miles east-southeast of Stoughton (Dane Co.), the second tornado spun up 1.2 miles southeast of De Forest (Dane Co.), and the third tornado spun up 2 miles southwest of Fall River (Columbia Co.). All three tornadoes had no damage associated with them and were all classified as F0s (for detailed path lengths, path widths, and spin up and dissipating points, please consult details above). In addition to tornadoes, funnel clouds, and large hail, these storms produced heavy rain. Urban flooding resulted across Ozaukee County after storms produced 1.25 inches of rain in only a 30 minute period. A few roads were closed and gravel washouts were common. Refer to several flood and flash flood events for May 23rd, 24th, and 25th, for related information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SUN MAY 23 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING.

LOW PRESSURE AREA OVER SOUTHERN WI HAS GOTTEN BAGGY AS UPPER LOW
REMAINS TO OUR WEST AND CONTINUES TO SLOW DOWN MOVEMENT AND
DEVELOPMENT. SOUTHEAST WI HAS GOTTEN INTO THE MORE UNSTABLE AIR
WHERE MUCAPES HAVE RISEN INTO 1500-2000 J/KG RANGE. BLUE RIVER
PROFILER SHOWS A SUSTAINED SOUTHWEST FLOW 850-700 MB AND MOISTURE
IS FEEDING INTO SOUTHERN WI. WEAK ELEVATED TROUGH HAS DEVELOPED
SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST ATTM. MORE STORM
DEVELOPMENT EXPECTED BY LATE AFTERNOON INTO THIS EVENING.

SOME LOCATIONS MAY SEE 1/2 TO 1 INCH AMOUNTS AS PWTR REMAINS ARUND
1.50 INCH AND DOES NOT DRY OUT UNTIL WELL AFTER MIDNIGHT. FLOOD
WATCH EXTENDED UNTIL MIDNIGHT.

NEW AREA OF LOW PRESSURE PULLS BOUNDARY BACK TOWARD WI MONDAY AND
MONDAY NIGHT...WITH ANOTHER ROUND OF RAIN EXPECTED MONDAY NIGHT
ACROSS SOUTHERN WI.

ANOTHER LOW MOVING INTO WI ON NORTHWEST FLOW WEDNESDAY MAY BRING
ANOTHER CHANCE OF RAIN WEDNESDAY NIGHT BUT NOT CONFIDENT ENOUGH TO
INCLUDE IN FORECAST ATTN.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
UNTIL MIDNIGHT.
Hazardous weather outlook, May 23, 5:46 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
646 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND
ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM
THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS
EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW
PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 23, 3:30 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-232200-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
430 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID
DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 430 PM AND 5 PM CDT.
SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE
HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

THE STRONGEST STORM WAS LOCATED OVER SOUTHERN KENOSHA COUNTY NEAR
TREVOR.  THE STORM WILL BE NEAR BRISTOL BY 435 PM. BRIEF HEAVY RAIN
IS INDICATED WITH THIS STORM.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-232200-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
430 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE
COUNTIES THROUGH 5 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED
AFTER 5 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES
UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS.

THE HEAVIEST STORM IS NEAR ELKHART LAKE AND WILL MOVE INTO SOUTHERN
MANITOWOC COUNTY AFTER 440 PM CDT.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Special weather statement, May 23, 3:47 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
447 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-232215-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
447 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID
DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 445 PM AND 515 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...
LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

THE STRONGEST STORM WAS LOCATED OVER ON THE KENOSHA RACINE COUNTY
BORDER NEAR ELMWOOD PARK.  THE STORM WILL BE NEAR RACINE BY 450 PM.
BRIEF HEAVY RAIN IS INDICATED WITH THIS STORM.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-232215-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
447 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS
SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 5
PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 5 PM CDT. SOME OF
THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER
HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Special weather statement, May 23, 4:08 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
508 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-232245-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
508 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID
DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 515 PM AND 545 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...
LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

THE STRONGEST STORMS WERE LOCATED OVER LAFAYETTE COUNTY NEAR
DARLINGTON. THE STORMS WILL BE NEAR LAMONT AND ARGYLE BETWEEN 515 PM
AND 525 PM. BRIEF HEAVY RAIN IS INDICATED WITH THESE STORMS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-232245-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
508 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS
SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 5
PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 530 PM CDT. SOME
OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER
HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Special weather statement, May 23, 4:29 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-232300-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
529 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID
DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 530 PM AND 6 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...
LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

THE STRONGEST STORM WAS LOCATED OVER NORTHEAST LAFAYETTE COUNTY
NEAR ARGYLE. THE STORMS WILL BE NEAR NEW GLARUS IN GREEN COUNTY
BETWEEN 535 PM AND 545 PM. BRIEF HEAVY RAIN IS INDICATED WITH THIS
STORM.

OTHER STORMS WERE NOTED OVER MILWAUKEE AND WAUKESHA COUNTIES.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-232300-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
529 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS
SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 6
PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 530 PM CDT. SOME
OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER
HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Special weather statement, May 23, 4:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
547 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-232315-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
547 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID
DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 545 PM AND 615 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...
LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

THE STRONGEST STORM WAS LOCATED OVER NORTHERN GREEN COUNTY
NEAR NEW GLARUS. THE STORM WILL BE NEAR PAOLI IN SOUTHERN DANE
COUNTY BETWEEN 550 PM AND 6 PM. BRIEF HEAVY RAIN IS INDICATED WITH
THIS STORM.

OTHER STORMS HAVE DEVELOPED ALONG THE LAKESHORE COUNTIES OF
OZAUKEE...MILWAUKEE AND RACINE COUNTIES AND WILL MOVE OUT OVER LAKE
MICHIGAN AFTER 6 PM.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-232315-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
547 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND
GREEN LAKE COUNTIES THROUGH 615 PM CDT. ADDITIONAL THUNDERSTORMS ARE
EXPECTED AFTER 630 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY
RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Special weather statement, May 23, 5:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
603 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-232345-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
603 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID
DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 6 PM AND 630 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...
LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

THE STRONGEST STORM WAS LOCATED OVER NORTHERN GREEN COUNTY NEAR NEW
GLARUS. THE STORM WILL BE NEAR BELLEVILLE IN SOUTHERN DANE COUNTY
BETWEEN 605 PM AND 610 PM...AND NEAR PAOLI AROUND 610 PM. BRIEF HEAVY
RAIN AND SMALL HAIL IS INDICATED WITH THIS STORM.

OTHER STORMS ARE OFF THE LAKESHORE COUNTIES OF OZAUKEE...MILWAUKEE
AND RACINE COUNTIES. OTHER STORMS HAVE DEVELOPED OVER IOWA...SAUK...
AND COLUMBIA COUNTIES.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-232345-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
603 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND
GREEN LAKE COUNTIES THROUGH 630 PM CDT. ADDITIONAL THUNDERSTORMS ARE
EXPECTED AFTER 630 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY
RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

17 hail, 7 funnel cloud, 3 tornado, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Columbia

When
May 23, 5:20 PM CST
Where
Columbia County, 2 mi N of Arlington
Reported by
TRAINED SPOTTER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Hail, Dane

When
May 23, 5:25 PM CST
Where
Dane County, 3 mi S of Oregon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.883, -89.383

Hail, Dane

When
May 23, 5:35 PM CST
Where
Dane County, 3 mi W of Stoughton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.917, -89.283

Funnel Cloud, Rock

When
May 23, 5:44 PM CST
Where
Rock County, 2 mi E of Evansville
Reported by
AMATEUR RADIO
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Funnel Cloud, Dane

When
May 23, 5:53 PM CST
Where
Dane County, 6 mi NW of Madison
Reported by
BROADCAST MEDIA
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Tornado, Dane

When
May 23, 5:55 PM CST to 5:56 PM CST
Where
Dane County, 3 mi ESE of Stoughton
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
42.900, -89.150

An advanced spotter videotaped a tornado that briefly spun up at 1755 CST, 3.3 miles east-southeast of Stoughton (Dane Co.), and dissipated at 1756 CST, 3.8 miles west-northwest of Albion (Dane Co.). The tornado's path was only a mile long and the width was about 25 yards. No damage was reported and this tornado was deemed an F0. The average path width was about 25 yards.

Tornado, Dane

When
May 23, 5:59 PM CST to 6:04 PM CST
Where
Dane County, 1 mi SE of De Forest
Rating
F0
Path length
1.3 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
43.233, -89.317

A tornado spun up 1.2 miles southeast of DeForest (Dane Co.) around 1759 CST, and dissipated around 1804 CST, 1.9 miles east of De Forest (Dane Co.). Specifically, it spun up just northeast of the intersection of STH 51 and Vinburn Rd. and ended about 0.1 mile southwest of the intersection of Mueller Rd. and Portage Rd. The tornado's path was 1.3 miles long and 25 yards wide. No damage was reported and this tornado was determined to be an F0. Average width was about 25 yards.

Hail, Dane

When
May 23, 6:00 PM CST
Where
Dane County, 3 mi NNE of Albion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -89.050

Funnel Cloud, Dodge

When
May 23, 6:13 PM CST
Where
Dodge County, Reeseville
Reported by
LAW ENFORCEMENT
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Hail, Jefferson

When
May 23, 6:20 PM CST
Where
Jefferson County, Jefferson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -88.800

Hail, Jefferson

When
May 23, 6:20 PM CST
Where
Jefferson County, 3 mi S of Johnson Creek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -88.767

Hail, Waukesha

When
May 23, 6:24 PM CST
Where
Waukesha County, 2 mi NE of Delafield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.083, -88.367

Tornado, Columbia

When
May 23, 6:25 PM CST
Where
Columbia County, 2 mi SW of Fall River
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
43.367, -89.083

A tornado spun up very briefly at 1825 CST, 2 miles southwest of Fall River in Columbia County. A storm survey determined the tornado's path was only a tenth of a mile and the width was about 25 yards. Its estimated position is about 0.3 mile west-northwest of the intersection of Hall Rd. and Freck Rd. No damage was reported and it was determined the tornado was an F0.

Hail, Dodge

When
May 23, 6:52 PM CST
Where
Dodge County, 2 mi N of Beaver Dam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.500, -88.833

Hail, Waukesha

When
May 23, 6:53 PM CST
Where
Waukesha County, 1 mi S of Oconomowoc
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.100, -88.483

Funnel Cloud, Dodge

When
May 23, 6:55 PM CST
Where
Dodge County, 6 mi SW of South Beaver Dam
Reported by
LAW ENFORCEMENT
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Hail, Dodge

When
May 23, 6:59 PM CST
Where
Dodge County, Kekoskee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -88.567

Heavy Rain, Ozaukee

When
May 23, 7:00 PM CST to 8:30 PM CST
Where
Ozaukee County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Funnel Cloud, Waukesha

When
May 23, 7:07 PM CST
Where
Waukesha County, Delafield
Reported by
AMATEUR RADIO
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Funnel Cloud, Waukesha

When
May 23, 7:13 PM CST
Where
Waukesha County, 1 mi NE of Menomonee Falls
Reported by
GENERAL PUBLIC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Hail, Waukesha

When
May 23, 7:35 PM CST
Where
Waukesha County, Menomonee Falls
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.183, -88.100

Hail, Sheboygan

When
May 23, 7:39 PM CST to 7:41 PM CST
Where
Sheboygan County, 7 mi W of Cascade
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.667, -88.133

Hail, Milwaukee

When
May 23, 7:41 PM CST
Where
Milwaukee County, Brown Deer
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
43.167, -87.967

Hail, Ozaukee

When
May 23, 7:43 PM CST
Where
Ozaukee County, Mequon
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
43.217, -87.983

Hail, Ozaukee

When
May 23, 7:43 PM CST
Where
Ozaukee County, 10 mi S of Port Washington
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.233, -87.867

Hail, Ozaukee

When
May 23, 7:45 PM CST
Where
Ozaukee County, Mequon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.217, -87.983

Hail, Milwaukee

When
May 23, 7:48 PM CST
Where
Milwaukee County, Brown Deer
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
43.167, -87.967

Hail, Sheboygan

When
May 23, 7:55 PM CST
Where
Sheboygan County, 2 mi S of Plymouth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.717, -87.983

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404025, 5404017, 5404018, 5404098, 5404019, 5404023, 5404022, 5404020, 5404028, 5404021, 5404024, 5404100, 5404026, 5404027, 5404030, 5404032, 5404033, 5404099, 5404029, 5404031, 5404036, 5404040, 5404037, 5404035, 5404101, 5404034, 5404038, 5404039.